Iowa, 2011

Flash Flood and Flood in Iowa, June 13 to 15, 2011

June 13 to 15, 2011 · NWS DMX · 15 events in 8 counties and zones

A warm front remained in place to the south of Iowa during the overnight hours of the 13th into the morning of the 14th. The airmass was very unstable to the south of the front with CAPE around 3500 J/kg and lifted indices of -7 to -9 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
$230,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front remained in place to the south of Iowa during the overnight hours of the 13th into the morning of the 14th. The airmass was very unstable to the south of the front with CAPE around 3500 J/kg and lifted indices of -7 to -9 C. The atmosphere was moderately sheared with 35 to 50 kts of shear available. CAPE in the -10 to -30 C layer of the atmosphere was between 500 and 800 J/kg. Downdraft CAPE was just under 1000 J/jg. Thunderstorms formed over southern Iowa as the low level jet of 35 to 50 kts developed. Hail began to occur with the storms shortly before midnight over southern Iowa. Heavy rain was also an issue on already saturated ground with precipitable water values over 1.6 inches. The storms eventually intensified with severe weather developing. Golf ball size hail was reported in Madison County at Earlham. This was one of the larger reports. Another storm produced hail around 2 inches in diameter in the Huxley area of Story County. Several reports of hail around an inch to one and one half inches in diameter were received. Heavy rainfall occurred over central into southeast Iowa. Rainfall of 3 to 6 inches resulted in flash flooding in Mahaska County, closing Iowa Highway 92 near Oskaloosa. Once the flash flooding subsided, considerable water remained standing through the area with general flooding continuing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 7:00 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 7:00 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON JUN 13 2011

.UPDATE...
THUNDERSTORMS DEVELOPING ALONG BOUNDARY LIFTING NORTHWARD ACROSS
SOUTHERN CWA ON NOSE OF WAA/MOISTURE ADVECTION ALOFT. AN INCREASE IN
COVERAGE EXPECTED BY LATE EVENING INTO THE OVERNIGHT HOURS AS
SHORTWAVE TROUGH ALOFT SLIDES NORTHEASTWARD THROUGH THE REGION.
HEAVY RAIN THREAT STILL EXPECTED ESPECIALLY WITH THE ADDITION OF
THIS CONVECTION ACROSS THE SOUTH/SOUTHEAST EARLY THIS EVENING.

.SHORT TERM /TONIGHT/...
WARM FRONT REMAINS JUST SOUTH OF THE BORDER TONIGHT WITH LOW LEVEL
JET EXPECTED TO INCREASE DURING THE EVENING HOURS. FOCUS FOR MORE
HEAVY RAINFALL EXPECTED INTO TONIGHT AS MAINLY ELEVATED CONVECTION
FIRES INTO THE REGION AND MOVES NORTHEAST. ANOTHER COMPLEX OVER
SOUTH DAKOTA MAY DRIVE ESE WITH TIME AND MERGE LATE OVERNIGHT. PWATS
REMAIN QUITE HIGH AT 1 TO 1.4 INCHES AND FFG WILL BE LOWERED DUE TO
RAINFALL TODAY. THUS...HAVE BROADBRUSHED AN AREA ALONG AND SOUTH OF
US 30 FOR THE NIGHTTIME HOURS. POSSIBILITY OF ONE TO THREE INCHES IN
SOME OF THE HEAVIER STORMS. EARLY ON SEVERE WEATHER MAY OCCUR
SOUTHWEST WITH WITH WIND AND HAIL BEING THE MAIN THREATS. LOWS WILL
DROP INTO THE 50S AND LOWER 60S ACROSS THE REGION.

.LONG TERM /TUESDAY THROUGH MONDAY/...
LITTLE CHANGE IN FORECAST THINKING TODAY...SYNOPTIC PATTERN REMAINS
ACTIVE THIS WEEK INTO THE WEEKEND WITH MULTIPLE ROUNDS OF SHOWERS
AND STORMS AND MODERATE TEMPERATURES EXPECTED. IT DOES NOW APPEAR
POSSIBLE THAT WE MAY SEE A RETURN OF SOME SUMMER WARMTH AROUND
SUNDAY OR MONDAY OF NEXT WEEK...AS WILL BE DISCUSSED BELOW.

AT 500 MB...THE RIDGE LYING TO OUR SOUTH WILL CONTINUE TO ERODE AS A
LONGWAVE TROUGH CURRENTLY OVER THE ROCKIES MOVES EASTWARD INTO THE
MIDWESTERN U.S. AND MOVES OVER MINNESOTA OR NORTHERN IOWA LATE ON
WEDNESDAY. THIS SYSTEM WILL BE MOVING AWAY BY THURSDAY AND WE WILL
SEE A BRIEF QUIET PERIOD AS THE RIDGE REBUILDS...BUT BY FRIDAY NIGHT
OR SUNDAY THE CURRENT PATTERN WILL REESTABLISH ITSELF WITH A RETURN
TO WEST SOUTHWESTERLY FLOW ALOFT AND QUICKLY MOVING IMPULSES
PROVIDING SHOWER AND THUNDERSTORM CHANCES INTO THE WEEKEND.

CONFIDENCE IN FORECAST DETAILS FOR THE EARLY WEEK SYSTEM SET TO
AFFECT US OVER THE NEXT COUPLE OF DAYS HAS INCREASED OVERALL...A
SURFACE LOW WILL REMAIN ANCHORED OVER KANSAS TONIGHT AHEAD OF THE
500 MB TROUGH THEN MOVE ACROSS NORTHERN MISSOURI AND POSSIBLY FAR
SOUTHEASTERN IOWA ON TUESDAY AND TUESDAY NIGHT. A STATIONARY
BOUNDARY OR WARM FRONT EXTENDING EAST NORTHEAST FROM THE LOW WILL
STRETCH ACROSS NORTHERN MISSOURI OR FAR SOUTHERN IOWA...AND ALONG
AND NORTH OF THIS BOUNDARY THE APPROACHING LONGWAVE WILL PROVIDE
AMPLE SUPPORT FOR OVERRUNNING CONVECTION ESPECIALLY DURING THE
EVENING AND NIGHTTIME HOURS WHEN THE NOCTURNAL LLJ WILL PROVIDE
ADDITIONAL FORCING...AND POSSIBLY DURING PEAK HEATING NEAR THE FRONT
WHEN WE MAY SEE SOME SURFACE BASED CONVECTION. HAVE CONTINUED TREND
OF HIGHER POPS OVERNIGHT WITH THE LIKELIES LATE TONIGHT TAPERING OFF
TO HIGH CHANCE AND MOVING TO OUR NORTHEAST TUESDAY MORNING...THEN
MORE BROADBRUSHED CHANCE POPS TUESDAY AFTERNOON TO ACCOUNT FOR
UNCERTAINTY IN THE POSSIBILITY OF PEAK HEATING CONVECTIVE
TRIGGERING...AND A RETURN OF LIKELY POPS ON TUESDAY NIGHT BEFORE
MOVING THEM OFF TO THE EAST ON WEDNESDAY AS THE SYSTEM AND SURFACE
TROUGH MOVE THROUGH. SEVERE WEATHER POTENTIAL DURING THIS TIMEFRAME
APPEARS MARGINAL AS INSTABILITY NORTH OF THE FRONT WILL BE VERY LOW
AND THE HIGHER INSTABILITY SHOULD MAINLY BE CONFINED TO MISSOURI.
HOWEVER...WE WILL SEE A THREAT OF HEAVY RAIN WITH GOOD MOISTURE
TRANSPORT OVER THE SURFACE BOUNDARY AND EFFICIENT PRECIPITATION
PROCESSES LIKELY.

FROM LATE WEDNESDAY THROUGH TUESDAY WE WILL SEE A BRIEF DRY PERIOD
BEHIND THIS FIRST STORM SYSTEM...THEN BY THURSDAY NIGHT OR FRIDAY
MORNING ESSENTIALLY THE EXACT SAME PATTERN WILL RESET AND BY LATE
FRIDAY THROUGH SATURDAY WE WILL ONCE AGAIN SEE A SURFACE LOW OVER
KANSAS...FRONTAL BOUNDARY NEAR THE IOWA/MISSOURI BORDER...AND SUBTLE
SHORTWAVES MOVING THROUGH WEST SOUTHWESTERLY FLOW ALOFT. HAVE THUS
MAINTAINED BROAD LOW TO MID CHANCE POPS FROM THURSDAY NIGHT THROUGH
SATURDAY NIGHT...WITH THE HIGHER POPS AGAIN COMING GENERALLY AT
NIGHT.

BY SATURDAY NIGHT WE WILL FINALLY SEE SOME SEMBLANCE OF A CHANGE IN
THE LARGE SCALE 500 MB PATTERN...WITH ANOTHER LONGWAVE TROUGH
DIGGING INTO THE WESTERN U.S. AND AMPLIFYING THE FLOW...RESULTING IN
A STRENGTHENING OF THE RIDGE ACROSS THE SOUTHEASTERN STATES. THIS
SHOULD PLACE US IN MORE SOUTHWESTERLY FLOW AND HOPEFULLY SHUNT THE
SHORTWAVES MOVING AROUND THE TROUGH OFF TO OUR WEST...LIKELY
RESULTING IN DRIER AND WARMER WEATHER AS MODERATE SOUTHERLY LOW
LEVEL FLOW WOULD BE EXPECTED. THE GFS AND ECM BOTH INDICATE THIS
GENERAL PATTERN SO HAVE KEPT POPS OUT FROM SUNDAY ONWARD AND
INTRODUCED HIGH TEMPERATURES WELL INTO THE 80S FOR SUNDAY AND
MONDAY. WE WILL SEE IF THIS HOLDS UP THROUGH THE WEEK.

&&

.AVIATION...14/00Z
MAINLY VFR CONDITIONS ACROSS THE TAF SITES ATTM...HOWEVER CLOUDS TO
INCREASE WITH BASES LOWERING AS SHOWERS AND THUNDERSTORMS EXPECTED
TO DEVELOP ACROSS THE AREA BY LATE THIS EVENING AND LINGER THROUGH
THE OVERNIGHT HOURS AND INTO TUESDAY MORNING. EXPECT THUNDER TO
DEVELOP ACROSS SOUTHWESTERN IOWA BY 03-06Z AND SPREAD ACROSS ENTIRE
CWA THROUGH 12Z. SOME ADDITIONAL DEVELOPMENT MAY LINGER ACROSS THE
EAST FROM 12-15Z. REDEVELOPMENT TOWARDS THE END OF THE FORECAST
PERIOD IS POSSIBLE...BUT WITH UNCERTAINTY HIGH HAVE LEFT OUT OF THE
FORECAST. CLOUD BASES TO DROP TO LOW VFR AND POSSIBLY MVFR
CONDITIONS WITH THE STORMS. WINDS TO REMAIN EASTERLY TO
SOUTHEASTERLY THROUGH THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-
DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...REV
LONG TERM...LEE
AVIATION...BEERENDS
UPDATE...BEERENDS
Hazardous weather outlook, Jun 13, 5:10 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT MON JUN 13 2011

IAZ072-073-141015-
MADISON-WARREN-
610 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING AND TONIGHT.
SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAIN IS ALSO POSSIBLE. DUE TO RECENT HEAVY
RAINFALL...ANY ADDITIONAL HEAVY RAIN WOULD BE CAPABLE OF PRODUCING
FLASH FLOODING.

RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF THE DES
MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH THE SEVEN DAY PERIOD.
A STORM OR TWO TUESDAY COULD PRODUCE LARGE HAIL AND DAMAGING WIND. THE
THREAT FOR SEVERE STORMS BEYOND TUESDAY IS LOW BUT CANNOT BE RULED
OUT. HEAVY RAIN IS POSSIBLE BUT SPECIFIC SEVERE THREATS FOR STORMS
LATER IN THE WEEK WILL BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS
WEEK. RAINFALL REPORTS AND ANY REPORTS OF FLOODING WOULD BE
APPRECIATED.

IAZ057>062-070-071-074-075-081>086-092>097-141015-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
610 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE AGAIN LATER THIS
EVENING INTO TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WIND THE MAIN THREATS. HEAVY RAIN IS ALSO POSSIBLE.
DUE TO RECENT HEAVY RAINFALL ALONG AND SOUTH OF THE INTERSTATE 80
CORRIDOR. ANY ADDITIONAL HEAVY RAIN WOULD BE CAPABLE OF PRODUCING
FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH THE SEVEN DAY
PERIOD. A STORM OR TWO TUESDAY COULD PRODUCE LARGE HAIL AND
DAMAGING WIND. THE THREAT FOR SEVERE STORMS BEYOND TUESDAY IS LOW
BUT CANNOT BE RULED OUT. HEAVY RAIN IS POSSIBLE BUT SPECIFIC
SEVERE THREATS FOR STORMS LATER IN THE WEEK WILL BE BETTER DEFINED
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS
WEEK. RAINFALL REPORTS AND ANY REPORTS OF FLOODING WOULD BE
APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-141015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
610 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

MORE STORMS ARE AGAIN POSSIBLE OVER THE AREA TONIGHT. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH THE SEVEN DAY PERIOD.
A STORM OR TWO TUESDAY COULD PRODUCE LARGE HAIL AND DAMAGING WIND. THE
THREAT FOR SEVERE STORMS BEYOND TUESDAY IS LOW BUT CANNOT BE RULED
OUT. HEAVY RAIN IS POSSIBLE BUT SPECIFIC SEVERE THREATS FOR STORMS
LATER IN THE WEEK WILL BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK.
RAINFALL REPORTS WOULD BE APPRECIATED.

BEERENDS

In the hours before

Local storm report, Jun 13, 5:08 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     HEAVY RAIN       MANNING                 41.91N 95.06W
06/13/2011  E0.50 INCH       CARROLL            IA   TRAINED SPOTTER

            BRIEF HEAVY RAINFALL AND MINOR STREET FLOODING REPORTED
            IN MANNING.

1100 AM     TSTM WND DMG     YALE                    41.78N 94.36W
06/13/2011                   GUTHRIE            IA   TRAINED SPOTTER

            8 INCH DIAMETER TREE DOWN.

1136 AM     TSTM WND GST     1 NNW WAUKEE            41.62N 93.87W
06/13/2011  E60.00 MPH       DALLAS             IA   TRAINED SPOTTER

            OFF DUTY NWS EMPLOYEE

1200 PM     NON-TSTM WND DMG 3 E ALGONA AIRPORT      43.08N 94.22W
06/13/2011                   KOSSUTH            IA   TRAINED SPOTTER

            TREE CONSISTING OF TWO TRUNKS EACH 1.5 FEET IN DIAMETER
            SNAPPED OFF AT THE BASE IN THE SPOTTERS YARD. TIME
            ESTIMATED FROM AIRPORT OBSERVATIONS.

1223 PM     NON-TSTM WND GST 1 S JEFFERSON           42.00N 94.38W
06/13/2011  M58.00 MPH       GREENE             IA   MESONET

1229 PM     NON-TSTM WND GST 1 E PERRY               41.84N 94.08W
06/13/2011  M60.00 MPH       DALLAS             IA   MESONET

0100 PM     NON-TSTM WND DMG 1 N MADRID              41.89N 93.82W
06/13/2011                   BOONE              IA   TRAINED SPOTTER

            THREE TREES AT LEAST FOUR INCHES IN DIAMETER DOWN ALONG
            HIGHWAY 70. WIND SPEED MEASURED AT 40 MPH...BUT LIKELY
            WAS HIGHER DUE TO THE BUILDINGS IN TOWN AFFECTING THE
            MEASUREMENT.

0107 PM     NON-TSTM WND GST BOONE AIRPORT           42.05N 93.85W
06/13/2011  M59.00 MPH       BOONE              IA   AWOS

0115 PM     NON-TSTM WND DMG BOONE                   42.05N 93.88W
06/13/2011                   BOONE              IA   TRAINED SPOTTER

            THREE 6 TO 8 INCH IN DIAMETER BRANCHES DOWN. WINDS
            ESTIMATED AT 65 MPH. LOTS OF SMALL BRANCHES DOWN. TIME
            ESTIMATED FROM NEARBY OBSERVATIONS.

0120 PM     NON-TSTM WND DMG HUXLEY                  41.90N 93.60W
06/13/2011                   STORY              IA   LAW ENFORCEMENT

            12 INCH DIAMETER TREE LIMB BLOWN DOWN FROM WAKE LOW
            WINDS.

0124 PM     NON-TSTM WND GST OTTUMWA AIRPORT         41.11N 92.45W
06/13/2011  M60.00 MPH       WAPELLO            IA   ASOS

0125 PM     HEAVY RAIN       INDIANOLA               41.36N 93.57W
06/13/2011  E2.00 INCH       WARREN             IA   EMERGENCY MNGR

            HEAVY RAIN POOLING ALONG HIGHWAY 65-69 NEAR HAYES STREET.
            LANE BLOCKED TO TRAFFIC DUE TO PONDING WATER.

0234 PM     HAIL             5 W DRAKESVILLE         40.80N 92.58W
06/13/2011  E0.75 INCH       DAVIS              IA   LAW ENFORCEMENT

0240 PM     NON-TSTM WND DMG NEVADA                  42.02N 93.45W
06/13/2011                   STORY              IA   EMERGENCY MNGR

            3 FOOT DIAMETER TREE FELL ON HOUSE IN NEVADA.

&&

SKOW
Special weather statement, Jun 13, 7:30 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT MON JUN 13 2011

IAZ097-140230-
DAVIS-
830 PM CDT MON JUN 13 2011

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL DAVIS COUNTY...MOVING EAST AT
25 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  BLOOMFIELD...         FLORIS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

COGIL
Local storm report, Jun 13, 7:49 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND DMG NEVADA                  42.02N 93.45W
06/13/2011                   STORY              IA   TRAINED SPOTTER

            TWO LARGE TREES ESTIMATED AT ONE FOOT IN DIAMETER FELLED
            AT HATTERY PARK. A LARGE SECTION OF WOODEN FENCE ONE
            BLOCK SOUTH OF THE PARK WAS ALSO BLOWN DOWN. TIME
            ESTIMATED FROM OBSERVATIONS.

&&

SKOW
Special weather statement, Jun 13, 9:10 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT MON JUN 13 2011

IAZ081-082-093-140415-
ADAMS-RINGGOLD-UNION-
1010 PM CDT MON JUN 13 2011

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST
OF CRESTON TO 18 MILES SOUTH OF CRESTON...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  TINGLEY...            SHANNON CITY...       CROMWELL...
  CRESTON AIRPORT...    ARISPE...             CRESTON...
  AFTON...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

COGIL

The radar

The Des Moines radar (KDMX), 92 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Union

When
June 13, 10:05 PM CST
Where
Union County, 0.52 mi W of Creston
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.070, -94.380

Hail, Madison

When
June 13, 11:25 PM CST
Where
Madison County, 0.86 mi SE of Earlham
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.490, -94.120

Hail, Dallas

When
June 13, 11:55 PM CST
Where
Dallas County, 1.48 mi SSW of Ortonville
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
NWS Employee
Coordinates
41.600, -93.980

Hail, Marion

When
June 13, 11:55 PM CST
Where
Marion County, 1.25 mi ENE of Bussey
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.210, -92.880

Hail, Story

When
June 14, 1:17 AM CST
Where
Story County, 1.69 mi WSW of Midvale
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.920, -93.600

Hail, Story

When
June 14, 1:20 AM CST
Where
Story County, 1.03 mi E of Huxley
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.900, -93.600

Hail, Story

When
June 14, 1:25 AM CST
Where
Story County, 1.24 mi SE of Huxley
Measured
2 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.890, -93.600

Hail, Dallas

When
June 14, 1:30 AM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
41.610, -93.860

Hail, Polk

When
June 14, 1:31 AM CST
Where
Polk County, 1.24 mi NW of Clover Hills
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.610, -93.770

Hail, Story

When
June 14, 1:45 AM CST
Where
Story County, Nevada
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.020, -93.450

Hail, Marion

When
June 14, 4:00 AM CST
Where
Marion County, Pella Muni Arpt
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.400, -92.950

Hail, Cerro Gordo

When
June 14, 4:10 AM CST
Where
Cerro Gordo County, 0.86 mi SW of Central Hgts
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.140, -93.290

Hail, Story

When
June 14, 5:08 AM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Flash Flood, Mahaska

When
June 14, 6:15 AM CST to 10:00 AM CST
Where
Mahaska County, 1.03 mi WNW of Oskaloosa to 1.61 mi W of Olivet
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Department of Highways
Coordinates
41.306, -92.668

Highway 92 closed from T25 to U.S. Highway 163 by flash flooding.

Flood, Mahaska

When
June 14, 10:00 AM CST to June 15, 8:23 PM CST
Where
Mahaska County, Oskaloosa Muni Arpt to 6.63 mi SSE of Indianapolis
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
41.230, -92.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298885, 298889, 298895, 298896, 298905, 298907, 298902, 298908, 299156, 298909, 298946, 298947, 298948, 299158, 299511.